, Volume 12, Issue 3, pp 201-211

Bone Complications of Anticonvulsants

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

Anticonvulsant drug-induced disorders in mineral and bone metabolism are apparently quite common. Current evidence indicates that these drugs derange bone metabolism, both through induction of increased hepatic catabolism of vitamin D and its biologically active products, as well as by direct effects on membrane cation transport systems.

The significant clinical manifestations of the disorder include rickets with defective bone development, decreased bone mass with increased risk of pathological fracture and reductions in serum calcium levels which may predispose to increased seizure frequency. There is a broad range of clinical presentation with a number of factors — drug dose, duration of therapy, vitamin D intake, amount of sunlight exposure, degree of physical activity and presence of other concurrent diseases — which appear to determine the severity of the clinical manifestations. Current evidence indicates that appropriate vitamin D and calcium supplementation can significantly reduce the clinical manifestations of this disorder.

All patients receiving chronic anticonvulsant drug therapy should be carefully evaluated for the presence of drug-induced osteomalacia and treated appropriately with vitamin D. This is especially important in those patients in whom the presence of multiple risk factors indicates an increased likelihood of deranged mineral metabolism.